Geometry of Hamiltonian chaos

Lawrence Horwitz, Yossi Ben Zion, Meir Lewkowicz, Marcelo Schiffer, Jacob Levitan

Research output: Contribution to journalJournal articleResearchpeer-review

534 Downloads (Pure)

Abstract

The characterization of chaotic Hamiltonian systems in terms of the curvature associated with a Riemannian metric tensor in the structure of the Hamiltonian is extended to a wide class of potential models of standard form through definition of a conformal metric. The geodesic equations reproduce the Hamilton equations of the original potential model when a transition is made to an associated manifold. We find, in this way, a direct geometrical description of the time development of a Hamiltonian potential model. The second covariant derivative of the geodesic deviation in this associated manifold results in (energy dependent) criteria for unstable behavior different from the usual Lyapunov criteria. We discuss some examples of unstable Hamiltonian systems in two dimensions.
Original languageEnglish
JournalPhysical Review Letters
Volume98
Issue number23
Pages (from-to)234301
ISSN0031-9007
DOIs
Publication statusPublished - 2007

Bibliographical note

Copyright 2007 American Physical Society

Keywords

  • LYAPUNOV EXPONENTS
  • DYNAMICS

Fingerprint

Dive into the research topics of 'Geometry of Hamiltonian chaos'. Together they form a unique fingerprint.

Cite this